Missouri, 2012

Tornado and Hail in Missouri, April 5, 2012

April 5, 2012 · NWS PAH · 2 events in 2 counties and zones

An isolated severe thunderstorm occurred in the unstable air mass across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in the unstable air mass across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 4:48 AM CST, 7 hours 42 minutes earlier.

Area forecast discussion, Apr 5, 4:48 AM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
548 AM CDT THU APR 5 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 258 AM CDT THU APR 5 2012

RUC WAS PICKING UP ON THE MID LEVEL WAVE LIFTING NORTH ACROSS THE
CWFA...WITH CONVECTION ON ITS LEADING EDGE FROM NORTHEAST MISSOURI
INTO CENTRAL ILLINOIS AND SOUTHWEST INDIANA. THE ACTIVITY WILL
CONTINUE TO LIFT NORTH SLOWLY THROUGH DAYBREAK. SO OVERALL COVERAGE
WILL BECOME RATHER LIMITED...EXCEPTION BEING NEW DEVELOPMENT
JUST ABOUT ANYWHERE ACROSS THE REGION.

WVAPOR AND PROFILER DATA SHOWED THE PARENT H5 LOW MOVING OVER NW
ARKANSAS EARLY THIS MORNING. CONVECTION OVERALL REMAINS LIMITED. AT
THIS TIME...WILL NOT GET TOO CARRIED AWAY WITH POPS. THROUGH THE
COURSE OF THE DAY...BEST CHANCE WILL SET UP OVER THE SOUTHERN MOST
PART OF OUR CWFA TODAY...WITH DECREASING CHANCES FARTHER TO THE
NORTH. BEST CHANCE OF THUNDER WILL BE FROM SOUTHEAST MISSOURI
INTO WEST KENTUCKY. BUT CANNOT RULE IT OUT ANYWHERE UNTIL MORE
STABLE AIR WORKS SOUTH INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
LATER TODAY.

THE FORECAST WILL BE DRY AND COOLER TONIGHT THROUGH FRIDAY NIGHT.
HIGH PRESSURE WILL SETTLE SOUTH FROM CANADA AND SPREAD ACROSS
MUCH OF THE GREAT LAKES...UPPER MIDWEST...MISSISSIPPI AND OHIO VALLEY
REGIONS. WE EXPECT LOWS IN SOME LOCATIONS TO FALL BELOW 40 DEGREES
BOTH FRIDAY AND SATURDAY MORNINGS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 258 AM CDT THU APR 5 2012

ALTHOUGH THE CANADIAN HEMISPHERIC /GEM/ GUIDANCE WAS PREFERRED OVER
THE ECMWF/GFS MEDIUM RANGE NUMERICAL GUIDANCE ON SATURDAY...ALL OF
THE MODELS WERE SIMILAR IN BUILDING A SHORTWAVE RIDGE OVER THE WFO
PAH FORECAST AREA ON SATURDAY.

THE SUBTLE DIFFERENCES OCCUR ON HOW THESE MODELS IMPRESS
MOISTURE/INSTABILITY ON RAIN CHANCES SATURDAY NIGHT. AT THIS
TIME...AGAIN LEANED TOWARD THE CANADIAN GUIDANCE AND REDUCED
POP/WEATHER INFLUENCE ALONG THE SOUTHERN SECTIONS OF THE WFO PAH
FORECAST AREA.

BEYOND THAT TIME...THE SURFACE/UPPER FLOW BECOMES PREDOMINATELY
NORTHWESTERLY IN NATURE...WITH MINOR IMPULSES HELD AT BAY OVER THE
GREAT LAKES REGION.

BY WEDNESDAY OF NEXT WEEK...THERE ARE SOME DIFFERENCES AS THE
CYCLONIC FLOW OVER THE GREAT LAKES WEAKENS AND MINOR IMPULSES RIDE
OVER A LOW AMPLITUDE RIDGE. AT THIS POINT IN TIME...CONFIDENCE IS
LOW ENOUGH TO NOT WARRANT A MENTION OF PRECIPITATION FOR THE AREA
WEDNESDAY...BUT ADDED A SMALL CHANCE FOR SHOWERS WEDNESDAY NIGHT
MAINLY OVER SOUTHEAST MISSOURI.

KEPT DRY CONDITIONS IN PLACE UNTIL THURSDAY NIGHT...AS ALL MODELS
BREAK DOWN THE LOW AMPLITUDE RIDGE OVER THE AREA.

SINCE TEMPERATURES HAVE BEEN BIASED TOO COLD WITH RESPECT TO RECENT
DAYS...MADE A 1-2 DEGREE RISE IN TEMPERATURES IN SUNDAY TO TUESDAY
TIME FRAME. TEMPERED THOSE CHANGES IN THE OUTER PERIODS OF THE
FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 540 AM CDT THU APR 5 2012

MAIN CHALLENGE WITH THE 12Z TAF FORECAST ISSUANCE IS DEALING WITH
THE POTENTIAL FOR MVFR FOG DEVELOPMENT AS THE FRONTAL BOUNDARY AND
THE UPPER LOW DRIFT SOUTHWARD THROUGH THE REMAINING WFO PAH TAF
SITES. FOR THE MOST PART...KEPT MVFR CEILINGS UP THROUGH 18Z FOR
KEVV/KOWB...THEN ADJUSTED KCGI/KPAH UPWARD AFTER 01Z THURSDAY.

DEPENDING THE ON THE DEGREE OF LIFT...MAY NEED TO ADD A MORE
ROBUST ADJUSTMENT TO VISIBILITIES THIS MORNING AS THE FRONTAL BOUNDARY
AND UPPER LOW TRAVEL SOUTHWARD WITH TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Apr 5, 2:59 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU APR 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE FOUR STATE
REGION...GENERALLY SOUTH OF A LINE FROM PINCKNEYVILLE ILLINOIS
TO OWENSBORO KENTUCKY. ISOLATED STRONG STORMS CANNOT BE RULED
OUT OVER PORTIONS OF SOUTHEAST MISSOURI INTO SOUTHWEST KENTUCKY.
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN WOULD BE MOST
LIKELY WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, New Madrid

When
April 5, 12:30 PM CST to 12:40 PM CST
Where
New Madrid County, 0.36 mi NNW of Portageville to 0.43 mi W of Conran
Rating
EF0
Path length
3.93 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
36.435, -89.701

A tornado was confirmed via numerous video footage and pictures taken by Emergency Management (Portageville), law enforcement and the general public. The tornado traveled primarily through open fields. An irrigation system was blown over indicating peak winds about 80 mph. The tornado was approximately 100 yards wide and on the ground for about 4 miles from just north of Portageville to near Conran, between Hwy 61 and State State Hwy F.

Hail, Butler

When
April 5, 1:25 PM CST
Where
Butler County, 0.89 mi SW of Poplar Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.740, -90.410

Quarter size hail covered the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374233, 374230.